Home Topics Opioids Article How to Intervene During an Overdose

How to Intervene During an Overdose

Accidental overdose deaths are now the leading cause of accidental death in the United States, exceeding even motor vehicle accidents among people ages 25 to 64.

Signs and Symptoms of an Overdose

Opiates and benzodiazepines (heroin, Oxycontin, Valium, Xanax) are all depressants, meaning they significantly slow your breathing and heart rate. When an overdose occurs, the victim runs a significant risk of respiratory failure, which could lead to a coma, permanent brain damage and death.

Signs of a depressant overdose include:

  • Shallow breathing or not breathing at all
  • Blue lips or fingertips
  • Severe disorientation
  • No response or the inability to be waken
  • Snoring or gurgling sounds

What Actions Should You Take During an Overdose?

Saving someone from an opiate overdose requires quick reaction. The chance of surviving an overdose, like that of surviving a heart attack, depends greatly on how fast one receives medical assistance.

Step #1 Check Responsiveness

If someone is unconscious with shortness of breath or not breathing, rub your knuckles hard over their chest bone. If they are still unresponsive, call 911 immediately.

Step #2 Perform Rescue Breathing

A majority of overdose deaths are due to respiratory failure, so rescue breathing is crucial when dealing with an overdose. Tilt the head, lift the chin, and pinch the nose. Seal their lips and give two quick breaths into their mouth. Then give one long breath every five seconds.

Step #3 Administer Naloxone

Naloxone (Narcan) is a life-saving drug that reverses the depressing effects of opiates on the central nervous system. Naloxone kits are available in two forms: intranasal and injectable.

Intranasal Naloxone: Pry off yellow caps on the plastic delivery device (needleless syringe), and pry off the red cap of the cartridge. Screw the naloxone cartridge into the barrel of the syringe. Tilt head back and spray half of the naloxone (1cc) into each nostril.

Injectable Naloxone: Pry the orange top off the naloxone vial. Draw 1cc of naloxone into syringe and inject into a major muscle (buttocks, thighs or shoulders).

If need be, continue rescue breathing while the naloxone takes effect. If the person is still unresponsive after three to five minutes, administer another dose of naloxone.

Don’t Let Fear Prevent Intervention

Paramedics have oxygen and naloxone and can take them to the hospital.  When you call 911, the police may come too, sometimes people are afraid to call 911 for fear of getting in trouble, but it you don’t call, the person could die.

How to Prevent Drug Overdose

If you take drugs or pain medications, try to be with other people who can help you if something goes wrong.

If you have been drug free for awhile, and then take drugs or pain medicine, you are more likely to overdose.  Take less than you are used to.

You are more likely to overdose if you take opioids with alcohol or benzos (Xanax, Ativan, etc.), cocaine, or other drugs or medications.

 

Read More

 

Back to list

Warning! The image or video you are about to view may contain content that could be triggering. Please view at your own risk.

Watch Video Get me out of here